Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 303, NWS Wichita, KS

September 8, 2025Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 8, 2025, 10:28 AM CDT for Ellsworth County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2025, 10:28 AM CDT (15:28 UTC)
Expired
Sep 8, 2025, 10:55 AM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:28 AM CDT, 4 hours earlier. Its key messages:

  • Scattered rain and thunderstorm chances expected across central Kansas this morning with a strong to marginally severe storm possible.
  • Additional, non-severe thunderstorms are expected across eastern Kansas this evening and into Tuesday morning.
  • Near normal temperatures are expected to return by the middle of the week and last into the weekend.
Area forecast discussion, Sep 8, 6:28 AM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Wichita KS
628 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Scattered rain and thunderstorm chances expected across
  central Kansas this morning with a strong to marginally severe
  storm possible.

- Additional, non-severe thunderstorms are expected across
  eastern Kansas this evening and into Tuesday morning.

- Near normal temperatures are expected to return by the middle
  of the week and last into the weekend.

&&

.DISCUSSION...
Issued at 242 AM CDT Mon Sep 8 2025

Currently, the upper-level trough and the associated surface high
continue to shift east over the Great Lakes region and into the
Northeast U.S. As the upper ridge over the Desert Southwest shifts
towards the Plains, we have transitioned into a more northwesterly
flow. A shortwave trough located across western Nebraska is
beginning to dive southeast into the Central Plains along the
northern periphery of the approaching ridge. Satellite imagery
shows moisture ahead of this feature to the west working its way
east into central and eastern Kansas. Surface observations also
show higher dewpoints across western Kansas with dewpoints in
the lower 60s. Locations in central and eastern Kansas are
currently seeing dewpoints in the lower to middle 50s. A few
showers and thunderstorms have begun to develop in north-
central Kansas along this moisture gradient.

For today and tonight, we will see showers and thunderstorms develop
across central Kansas this morning as the leading edge of the wave
interacts with the LLJ. While severe weather is not expected, a
brief stronger storm with marginally severe hail could be possible
as around 1000 J/kg of CAPE and shear upwards of 40 kts will be
present this morning. We will see a brief lull in activity around
midday into the early afternoon hours, but will then see a
resurgence of convection across eastern Kansas later this afternoon
and into the evening hours as the main impulse of the shortwave
traverses the region. We're not anticipating severe weather for
eastern Kansas this evening as the better instability and shear will
be located further south and west over southwest Kansas and
northwest Oklahoma.

As we move through the week, the ridge to our west will continue to
build back over the region. This will support the gradual warming
trend with highs in the lower 80s for Tuesday and temperatures
nearing normal through the end of the week and into the weekend with
highs in the middle to upper 80s. Overnight lows will stabilize in
the 60s through the end of the period. With the upper ridge parking
over the Central and Southern Plains by Wednesday, it will limit our
precip chances through the end of the period. Though, with the top
of the ridge axis centered overhead, we could see low rain chances
with any of the small perturbations in the pattern that pass across
the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 621 AM CDT Mon Sep 8 2025

Currently seeing VFR conditions across the area this morning.
However, with scattered thunderstorms across central Kansas, we
could see brief MVFR conditions with a heavier storm. As this
activity moves east through the morning and afternoon, HUT and
ICT could see some impacts. Still some uncertainty with timing
and coverage, but lower cigs and vis pose the greatest threat.

Southerly winds will remain gusty through the evening hours.
Sustained winds around 15 knots with some gusts up to 25 knots
are expected. Gusts will diminish later this evening, but winds
over 10 knots will continue through the end of the period for
nearly all sites.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...AMD
Hazardous weather outlook, Sep 8, 8:37 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
837 AM CDT Mon Sep 8 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
837 AM CDT Mon Sep 8 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will impact parts of central
Kansas this morning, especially areas along and west of I-35 and
north of Hwy 50. Severe weather is not expected with this activity,
though a brief stronger storm is possible with marginally severe
hail and heavy rain which may lead to localized flooding concerns.

Scattered showers and thunderstorms may redevelop this evening into
Tuesday morning, especially over eastern Kansas, with the strongest
activity capable of small hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A thunderstorm or two is possible north of I-70 late Wednesday
night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Sep 8, 6:43 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
643 AM CDT Mon Sep 8 2025

KSZ048-049-081215-
Ellsworth KS-Saline KS-
643 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELLSWORTH AND WEST
CENTRAL SALINE COUNTIES THROUGH 715 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookville.

This includes Interstate 70 between Mile Markers 225 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 9812 3887 9812 3887 9783 3870 9781
TIME...MOT...LOC 1143Z 271DEG 17KT 3881 9805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DAVIS
Local storm report, Sep 8, 7:30 AM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
730 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Hail             Ellsworth               38.73N 98.23W
09/08/2025  E1.00 Inch       Ellsworth          KS   Public

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:43 AM CDTSpecial Weather StatementICTEllsworth32 min
Sep 8, 7:49 AM CDTAreal Flood WarningICTEllsworth, Lincoln8 hr
Sep 8, 8:49 AM CDTAreal Flood WarningICTEllsworth, Saline7 hr
Sep 8, 10:16 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Lincoln, Saline7 hr
Sep 8, 11:07 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Rice4 hr
Sep 8, 12:03 PM CDTAreal Flood WarningICTRice4 hr
Sep 8, 12:15 PM CDTRiver Flood WarningICTLincoln69 hr
Sep 8, 12:18 PM CDTRiver Flood WarningICTSaline32 hr
Sep 8, 12:55 PM CDTSevere Thunderstorm WarningICTRice35 min
Sep 8, 2:06 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson4 hr
Sep 8, 2:43 PM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Rice3 hr
Sep 8, 4:26 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Saline25 hr
Sep 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper, Kingman54 min
Sep 8, 5:39 PM CDTSevere Thunderstorm WarningICTHarper45 min
Sep 8, 5:42 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline24 hr
Sep 8, 5:45 PM CDTAreal Flood WarningICTEllsworth, Rice24 hr
Sep 8, 5:47 PM CDTAreal Flood WarningICTMcPherson24 hr
Sep 8, 6:42 PM CDTRiver Flood WarningICTReno, Rice5 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.